Hypokalemia (Low Level of Potassium in the Blood)
(See also Overview of Potassium's Role in the Body.)
In hypokalemia, the level of potassium in blood is too low.
A low potassium level has many causes but usually results from vomiting, diarrhea, adrenal gland disorders, or use of diuretics.
A low potassium level can make muscles feel weak, cramp, twitch, or even become paralyzed, and abnormal heart rhythms may develop.
The diagnosis is based on blood tests to measure the potassium level.
Usually, eating foods rich in potassium or taking potassium supplements by mouth is all that is needed.
Potassium is one of the body's electrolytes, which are minerals that carry an electric charge when dissolved in body fluids such as blood. Potassium is needed for cells, muscles, and nerves to function correctly.
Typically, the potassium level becomes low because too much is lost from the digestive tract due to vomiting, diarrhea, or excessive laxative use.
Sometimes too much potassium is excreted in urine, usually because of drugs that cause the kidneys to excrete excess sodium, water, and potassium (diuretics).
In many adrenal disorders, such as Cushing syndrome, the adrenal glands produce too much aldosterone, a hormone that causes the kidneys to excrete large amounts of potassium.
Certain drugs (such as insulin, albuterol, and terbutaline) cause more potassium to move from blood into cells and can result in hypokalemia. However, these drugs usually cause temporary hypokalemia, unless another condition is also causing potassium to be lost.
Hypokalemia sometimes occurs with or is caused by a low level of magnesium in the blood (hypomagnesemia).
Hypokalemia is rarely caused by consuming too little potassium because many foods (such as beans, dark leafy greens, potatoes, fish, and bananas) contain potassium.
What Makes the Potassium Level Decrease?
A slight decrease in the potassium level in blood usually causes no symptoms.
A larger decrease can cause muscle weakness, cramping, twitches, and even paralysis.
Abnormal heart rhythms may develop. They may develop even when the decrease is slight if people already have a heart disorder or take the heart drug digoxin.
If hypokalemia lasts for an extended time, kidney problems may develop, causing the person to urinate frequently and drink large amounts of water.
The diagnosis is made by measuring a low potassium level in the blood. Doctors then try to identify what is causing the potassium level to decrease.
The cause may be clear based on the person’s symptoms (such as vomiting) or use of drugs or other substances. If the cause is not clear, doctors measure how much potassium is excreted in urine to determine whether excess excretion is the cause.
Because low potassium levels can cause abnormal heart rhythms, doctors usually do electrocardiography (ECG) to check for abnormal heart rhythms.
If a disorder is causing hypokalemia, it is treated.
Usually, potassium can be replaced by taking potassium supplements by mouth. Because potassium can irritate the digestive tract, supplements should be taken in small doses with food several times a day rather than in a single large dose. Special types of potassium supplements, such as wax-impregnated or microencapsulated potassium chloride, are much less likely to irritate the digestive tract.
To treat hypokalemia more rapidly, potassium is given by vein (intravenously) in the following situations:
Most people who take diuretics do not need to take potassium supplements. Nevertheless, doctors periodically check the potassium level in blood so that supplements can be given if necessary. Alternatively, diuretics that help the kidneys conserve potassium (potassium-sparing diuretics), such as amiloride, eplerenone, spironolactone, or triamterene can be used, but these drugs are used only if the kidneys are functioning normally.
When hypomagnesemia occurs with hypokalemia, it too is treated.